MDMA (Ecstasy/Molly) Overdose Signs, Symptoms And Treatment

Trusted Content

MDMA (Ecstasy/Molly) Overdose Signs, Symptoms And Treatment

Isaac Alexis, M.D., AAMA, AMP-BC

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC

June 12, 2019

Overdosing on MDMA can have long term effects on your body and can even be deadly. Knowing the signs and symptoms of an MDMA overdose can help to prevent potentially life-threatening health conditions and death.

MDMA, also known as “ecstasy” or “molly,” is a highly damaging and addictive form of methamphetamine. It is a psychoactive drug that has both stimulant and hallucinogenic characteristics. Ecstasy is the pill or tablet form of MDMA, while Molly is the crystallized form that is usually ingested as a powder.

Someone who abuses MDMA is at an increased risk for developing a dependence on or addiction to the drug. Continued MDMA abuse can have a number of adverse side effects, including the potential for overdose.

Can You Overdose On MDMA?

One dose of ecstasy can cause a fatal overdose because the drug is unpredictable in its composition. Not knowing the purity or strength of an MDMA dose or taking this drug with other substances such as alcohol can increase the chances of an overdose.

There is no safe way to know how the body will respond to MDMA. The unpredictable nature of the high or possible additives mixed with the drug could prove to be deadly.

Introducing
virtual care

Get treatment when
and how you need it.

A large percentage of pills sold on the street passing as ecstasy have very little or no MDMA at all. Since methamphetamine is a synthetic, lab-produced drug, there are no quality control procedures to examine the potency before it is ingested. A person purchasing ecstasy on the street may believe he or she is buying pure MDMA. However, they could be ingesting a pill that is a mix of a variety of substances from caffeine to heroin or even rat poison.

The more MDMA a person takes, the more likely he or she is to be at risk of an overdose. Additionally, individuals who regularly abuse MDMA can build up a tolerance to the drug. Tolerance requires people to take more of the substance to experience the same effects. Increasing the dosage of MDMA can also increase a person’s risk of overdosing.

Signs And Symptoms Of MDMA Overdose

There are a number of signs and symptoms that may be present when a person has overdosed on MDMA. If you believe someone is experiencing an MDMA overdose, it’s important to seek medical attention immediately.

MDMA overdose symptoms include the following:

  • high blood pressure
  • seizures or coma
  • elevated body temperature
  • panic attacks and violent outbursts
  • loss of consciousness
  • cardiac arrest or heart failure
  • heatstroke
  • abnormal heart rhythms
  • high or low blood pressure
  • hallucinations and delirium
  • nausea and vomiting
  • sudden death

While an MDMA overdose is possible, deaths from this drug are more likely to occur as a result of one of the symptoms discussed above. The most common cause of MDMA-related medical emergencies and death is heatstroke.

A typical dose of MDMA raises body temperature and inhibits the body’s natural heat regulation. These factors increase the risk of heatstroke, especially when a person is in a hot environment like a dance club or rave and not drinking enough water to cool the body.

What To Do When Someone Overdoses On MDMA

If you believe that someone is experiencing an MDMA overdose, there are steps you can take to get them the medical attention they need.

These steps include:

  • Call 911 and explain to them the situation, where you are, and the symptoms of the person in distress. If you are at a dance club or concert, try and locate any on-site medical personnel for assistance.
  • If possible, find a secluded, quiet, and cool place to wait.
  • Give the impaired person sips of water or any drink containing electrolytes.
  • When the first responders arrive, discuss with them what drug you believe was taken. While this can sometimes be a complicated answer, remember that you have more information than those reporting to the scene. Any information you can provide to a first responder is better than nothing at all.

Treatment For MDMA (Ecstasy/Molly) Overdose

Unlike other street drugs, there is no antidote for an MDMA overdose. In the case of an emergency, medical professionals will typically monitor the individual’s body temperature and treat symptoms with medications as needed.

Other treatments may include:

  • cool baths to bring down the body temperature
  • administration of activated charcoal to rid the body of the drug
  • medication to balance high blood pressure
  • restricting or administering fluids

If symptoms are assessed and treated promptly, most patients will make a full recovery. Patients may be kept in observation until the drug leaves their system and their symptoms have subsided.

Finding Help For MDMA Addiction

When MDMA leaves your system, a lot of people will begin to experience withdrawal symptoms. This can be extremely unpleasant and painful to endure. While you can quit ecstasy without medical treatment, it is highly recommended to go to a facility that will assist you through withdrawal, the detox process, and aftercare procedures.

For those who need to enter treatment, there are a variety of programs that can assist with MDMA addiction. Depending on the severity of the habit, a person should attend a detox program as well as outpatient treatment, inpatient rehab, or residential treatment.

Inpatient treatment is likely to be recommended for someone struggling with MDMA addiction. Inpatient programs are among the most successful forms of drug addiction treatment. During inpatient treatment, residents can entirely focus on getting well and sober without the distractions of daily life.

An inpatient program is residentially based and offers several treatment methods and therapies such as individual therapy and Cognitive Behavioral Therapy (CBT).

For successful long-term sobriety, it is essential for a person who exits a program to change his or her lifestyle. Those who would usually take MDMA at parties, raves, or nightclubs are encouraged to avoid these places. Avoiding locations where ecstasy is available can be very helpful to someone in recovery. These highly triggering locations contain strong temptations and can be damaging to sobriety goals.

To learn more about MDMA addiction signs and symptoms and the treatment options available, contact our dedicated treatment specialists today.

US National Library Of Medicine - Who is 'Molly'? MDMA adulterants by product name and the impact of harm-reduction services at raves

National Institute on Drug Abuse - What is the history of MDMA?

Want to get help, but not ready to talk?

You can receive 24/7 text support right away and at your convenience. There is no obligation to enter treatment and you can opt out at any time.

Sign up for text support to receive:

✅ Resources about addiction and recovery

✅ Info about our treatment process

Disclaimer*

Let Vertava Health walk you through the treatment process. We're here to help.
For 24/7 Treatment Help
100% Free and Confidential. Call 877-630-2970

For 24/7 Treatment Help Call:

1-877-630-2970

For Immediate Treatment Help Call:
877-630-2970